Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Had surgery for uterine cancer. Red, flat, itching bumps after taking Motrin. Taking Benadryl and Prednisone. Is it a reaction to dissolving internal stitches?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
I am 69 years old. I had DaVinci surgery for early stage Uterine cancer Feb. 13, 2012, and am doing just great (complete/total hysterectomy, washings and lymph node staging-- no radiation nor chemo required. Just after my 3rd week post-op I started itching, on March 5; which was my last day of taking large doses of prescribed Motrin for the inflammation of surgery; and I was still on a stool softener that the surgeon told me to take (Dulcolax) until March. 12. On March 13, I broke out in small red flat bumps under arms, around breasts and on them. I called surgeron's nurse, who suggested I might be having an allergic reaction to the Motrin, which I had stopped the day my itching began.
She told me to take Benadryl for a couple of days in a 6-hour schedule and then see my primary doctor if it didn't get better or got worse, It was more pronounced on Mar. 15, so I saw my primary care Dr., who wasn't sure what the problem was, but put me on Prednisone for 12 days (48 tabs of 10 MG; 4 for 4 days; 3 for 4 days; now 2 for 4 days; which I finish tomorrow. Wanting to heal properly and not have my immune system compromised further, I don't want more Prednisone. During this course of treatment, the rash initially got better; then began to break out each AM and go in by afternoon, on day 6 of my Prednisone dosing. I used Benadryl for the itch, as well as ice packs and that was fine. The rash how also appears on my back and abdomen in the AM and goes away in the afternoon. This morning, I waited a while before I took my 10MG Prednisone pill, but when I broke out, I took it then. The break out was less this AM and has gone in this time before noon. I have no hives, swelling nor tight throat with breathing issues. On the HysterSisters site, I found that many women had the same problem as their XXXXXXX stitches began to dissolve and absorb. Is it possible this problem is related to a reaction to the same? I do have allergies to dust mites, pollens, roaches, cats, grasses, molds and certain trees, as well as shellfish. I take shots for the environmental allergens, but not while I have been breaking out. I haven't contacted my OBGYN/ONC surgeon about the stitch idea, yet, because I don't know if this could be the case of dissolving stitches and I wouldn't want him to think I was suggesting it was any stitches he chose to use, as he would have no idea what I might react to. He is a WONDERFUL doctor and I don't want to offend him. Bottom Line, I wonder if I need to keep going to doctors and risk being put on meds that might interfere with my system further, or my healing process. I am six weeks post-op tomorrow, on March 26. I feel XXXXXXX stitches are still dissolving, as there is still a small amount of very light pink on the toilet tissue; which I have been assured is still normal in my recovery.

I thought I was allowed 2 more questions on this topic.

After a 12-day round of Prednisone, my rash came back (not severe; appears in the AM and disappears at night), so I did get follow up care yesterday. They took a CBC and CMP blood test and sent it off. At first glance, from their machine, it didn't look to be allergy related; yet they said the rash "looks" like that of a drug medication. I am not on any medication they feel is the culprit-- Levothyroxine and Metformin. They said let it rest and it may resolve on its own. Could a rash sometimes last indefinitely and how long is "TOO long" to let it continue before going for more help?

I have made a photo and e-mailed it to the address you gave at attachments; attention to you. I photographed the area that had the most rash today-- only on my upper right chest and there are some smaller ones on my torso and very few on my back. The bumps look larger in the close-up ohoto, but they are SMALL, some flat -- some raised a little, and they do not itch. Could this be a sign that they are going away? Also, a few tiny flat red/pink spots appear and disappear in my palms as well, and they do not itch. There has been much less body rash today and yesterday, and it is already going away at 10:15 AM.
What tests can a doctor do to determine the cause? This seems to be a mystery rash, unless it is related to absorbing stitches, in which case would there even be a treatment, or can the body eventually adjust in some cases? The dermatolologist we know is very quick to look and doesn't really delve into "problem skin" much. I've been there with my husband, mother and daughter. I would have to find a dermatologist who would take time to investigate this. My allergist doesn't deal with topical skin rashes and my surgeon just tells me to follow-up with my Primary Care, but they don't know what it is either. I just hope I am not in any danger of harming XXXXXXX organs by "giving it time". I do feel fine.

This is from XXXXXXX and is the best picture I could get of an example of my rash. This is an up-close picture (you can see on the right side of this page), so the rash appears much bigger than it is. The bumps are small and flat to a bit raised with no blisters; just pink and smooth.There are some on my torso and only a few on my back; much less of it yesterday and today.The area I photographed is the area where most of the rash is today. It appeared at 9:00 AM and is already beginning to go away at 10:15. It doesn't itch and I wonder if this is a sign that it is going away.
Posted Tue, 22 May 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 9 minutes later

thanks for writing in and a detailed description.

The problem you have sounds like urticaria.

a rash coming in morning and going back after a few hours only to come back the next day sounds very much like urticaria.

partial response to prednisolone also suggests the same.

You also wrote that you are allergic to many things. People who have an allergic background are more susceptible to develop urticaria.

the operation and the stitch dissolution may have been triggers for the urticaria to start.

What you need is a first generation antihistamine tablet like hydroxyzine 25 mg 4 times daily.

take it for a week or so and tell me how it goes.

I have not received the pic of your rash yet.

Once I get them I will get back to you.

If you have any further question, do not hesitate to ask me.
Above answer was peer-reviewed by
Follow-up: Had surgery for uterine cancer. Red, flat, itching bumps after taking Motrin. Taking Benadryl and Prednisone. Is it a reaction to dissolving internal stitches? 7 hours later

Thank you so much for your reply. I will get the hydroxyzine, see how it goes and let you know.

I just e-mailed you a copy of the photo of my rash, attention to you, at YYYY@YYYY . I have had large, puffy hives in the past and these bumps are not like those. They are very small, tight, not very raised; some are flat, and they have no blisters. They don't run together. This morning, I have some bumps, but there are not very many of them, as I've been having; not as many as you will see in the photo I just sent you. I do hope this means it is resolving? While the rash did itch quite a bit in the beginning, it doesn't itch much at all anymore--very little. I had been using Benadryl some, but not on a schedule; however the hydroxyzine should work better and I will get it.

Thank you for your help and I hope the photo will be of some help. The bumps appear larger in the photo than they are, as it was made up-close. The bumps are quite small when they appear. Sometimes, some completely flat, tiny reddish dots appear in the palms of my hands; then go in. They do not itch and are never raised.
Thank you for your help.
I cannot obtain hydroxyzine without a prescription in the US, so I'll have to use Benadryl instead, 25 MG 4 times a day for a week, on a regular schedule. Can't that work for me, too? XXXXXXX
Answered by Dr. Gaurang Krishna 23 hours later

I had a look at the pic.

It looks like cholinergic urticaria only.

You may take benadryl 25 mg four times daily.

Lets see how it goes.

Please keep me posted.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor